Announcement

Collapse
No announcement yet.

Increasing Blood Pressure

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

    Increasing Blood Pressure

    I am a 25 year old C6 quad, I had my accident 4 years ago. I am still struggling with low blood pressure. Especially on hot days. Im noticing when my blood pressure is low I do much worse with social interactions and I don't feel I can excel in a business environment when I am constantly tired and slow.
    Right now if I have to be especially present for something like public speaking I will take extra midodrine. I do take one every morning to get up.
    Is popping these a lot a bad idea? I was wondering if there are any medications or foods people eat to help this? I am fairly active with working out and I drink about 2500cc a day.

    #2
    Problems with low blood pressure are common with people with SCI. Measures to help prevent and manage this include the following:

    • Make sure you are not dehydrated, esp. when first getting up in the morning. Do you limit your fluid intake during the evening and night? If so, have at least 8 oz. of water at least 30 minutes before getting out of bed. How do you manage your bladder? If you do intermittent cath you may have to limit your fluid intake to only 2500 ml. daily, but if you use an indwelling catheter, it is better to drink at least 3000 ml. daily.
    • Wear an abdominal binder. A good velcro 3 panel binder, worn low on the abdomen, can help to maintain your blood pressure when out of bed.
    • Wear compression hose. Knee high are usually sufficient, and you can wear these only when getting out of bed. This will also reduce the amount of foot and lower leg swelling you may get during the day (dependent edema).
    • Use medications. We know of no long term ill effects of taking Midodrine as long as it does not trigger autonomic dysreflexia for you (rare, but has been known to happen). Right now, this is the main recommended medication for this condition. Most people can take it just before getting up in the morning, but if your low blood pressure does give you symptoms as you describe above, in spite of using some of these other measures, then taking another later in the day may be needed.


    (KLD)
    The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

    Comment


      #3
      I have super low blood pressure also and take a drug called midronine also called for Proamatine.

      Get yourself a prescription for that and you will do better.

      Eating food, bright lights, standing, sitting vertical, rather than slouched, my bowel program, Cathing,etc. all can cause my blood pressure to crash. Anything that will cause a cavity for the blood vessels needing to fill will crash your blood pressure.

      Honestly believe it has to do with how much I eat and what kind of physical shape I am in. Blood pressure was 42/36 one time sitting up In the wheelchair During rehab (yes I know you don't believe it Nobody else did and why that's why they kept taking it) And finally put me in the bed.

      It dropped to 0/0 on the tilt table and when I wake up, Usually at 70/40, 80/50 on a good day.

      Sometimes I forget to take the pill before I try and eat and regret it because all the blood goes from my brain to my belly.
      Last edited by Cris; 20 Jul 2015, 11:04 AM.

      Comment


        #4
        SCI-Nurse: Thanks for the info. In my experience the only negative effect of midodrine is it makes me have to pee. That is great to know that it has no long term side effects.

        Any words about salt? Does it increase blood pressure?

        Comment


          #5
          Retaining fluids (by increasing salt in the diet or using drugs like Florinef) is not generally effective as a way to increase blood pressure in people with SCI. The problem is not insufficient blood volume, as in someone who has had a bleeding problem, but in insufficient peripheral resistance (tone in the walls of the arteries) to keep the blood pressure up when in an upright position (because your blood vessels are no longer under the control of your blood pressure center in your brain stem).

          Midodrine can make you diurese (make more urine) because it improves blood flow to your kidneys when it increases your blood pressure. The kidneys filter the blood and remove fluids as urine in response to the amount of blood flow they receive. This is one of the reasons you also tend to diurese in the first 1-2 hours after you go to bed when your blood pressure improves due to your position (laying down).

          (KLD)
          The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

          Comment


            #6
            Super helpful, thank you.

            Comment

            Working...
            X